Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 46, NWS Pittsburgh, PA

April 9, 2020Tucker County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 9, 2020, 2:42 AM EDT for Tucker County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2020, 2:42 AM EDT (06:42 UTC)
Expired
Apr 9, 2020, 3:15 AM EDT
In force
33 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2475 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 12:15 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 9, 12:15 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1215 AM EDT Thu Apr 9 2020

.SYNOPSIS...
Another round of showers and a few storms are expected late tonight
into Thursday morning with a cold frontal passage. Periodic showers
and cooler weather are forecast through the end of the week.

&&

.NEAR TERM /THROUGH TODAY/...
1215 AM Update: A mesoscale convective system (MCS) is currently
tracking eastward across the Ohio Valley, with the northern end of
leading edge and associated bookend vortex tracking eastward along
and near parallel to US50. A narrow ridge of warm, moist boundary
layer air is surging immediately in front of this line, with various
ASOS recording 5-10 degree Td jumps prior to the leading convective
edge. Quasi-discrete cells are developing on the nose of the higher
theta-e air. Given current track, the majority of this convection
should pass just south of the majority of the PBZ forecast area.
That said, the northern end.. near the bookend vortex may come quite
close to Tucker County. All severe hazards (hail, wind, tor) has
already been observed with this area of the line.. so it bears
watching as it moves eastward.

North of the bookend vortex lies a trailing or northern stratiform
region with embedded convective cells. While this area doesn't pose
a severe threat, rain with occasional lightning is possible as it
tracks eastward, mainly along and south of I-70. Additionally, the
precip does seem to be mixing gusty wind of 20-30 knots to the
surface. Have adjusted the gridded forecast package to include this.

Previous Discussion:
For the evening update...have modified PoPs in line with the current
model data. Continued to include the mention of thunder late tonight,
with the best chance running right along the forecast area's southern
border. Temperatures were also updated with a blend of hires model
guidance.

Previous discussion... The next shortwave trough will rotate across
the Great Lakes tonight, taking on a neutral to negative tilt as it
does so. Another round of showers is expected to arrive after
midnight, along with a crossing cold front. A few thunderstorms are
possible as well, although any severe threat should remain to the
south of the region in an area of richer instability. Mild, above-
normal minimum temperatures are expected.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM FRIDAY/...
Behind the front, steep low-level lapse rates along with deep mixing
will promote continued showers will promote continued showers through
Thursday. The mixing will also allow wind gusts of 25 to 30 knots to
develop behind the departing boundary and continue through the
afternoon.

As stacked low pressure drifts from the Great Lakes towards the
Canadian Maritimes on Friday, additional spokes of energy rotating
around it will allow for continued showers chances. A mix with and
change to snow showers is expected Thursday night and into Friday
morning. Most accumulation of an inch or less will be limited to
areas near/north of I-80 and along the ridges. The warm ground and
marginally cold temperatures will limit accumulation elsewhere to a
dusting at most.

Below normal temperatures are forecast during this period, with highs
roughly 15 degrees lower than climatology on Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High pressure will bring dry weather Friday night through Saturday
night, with some temperature recovery thanks to flat ridging. Crossing
low pressure and upper troughing will return rain chances late this
weekend into early next week. Temperature will moderate back to the
seasonal norm through the weekend, before dropping back below normal
by the end of the extended period.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
A cold front will sweep through the region late tonight through
Thursday morning, with showers and MVFR cigs likely ahead of the
boundary. Brief dry slotting may improve conditions and limit shower
activity through the early afternoon before additional showers and
restrictions return with a secondary shortwave trough.

Gusty west to northwest winds on Thursday due a tight sfc pressure
gradient and deep mixing. Strongest winds are expected during the
afternoon and evening.

.Outlook...
Restrictions will likely continue through the rest of the work week
due to additional shortwave troughs and rounds of light
precipitation moving through the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 9, 12:59 AM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1259 AM EDT Thu Apr 9 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>512-100500-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-
1259 AM EDT Thu Apr 9 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ513-514-100500-
Western Tucker-Eastern Tucker-
1259 AM EDT Thu Apr 9 2020

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

A line of thunderstorms will pass through Tucker County Thursday
night, with strong damaging wind and hail possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 9:57 AM EDTSpecial Weather StatementPBZIndiana, Westmoreland33 min
Apr 9, 3:17 AM EDTWind AdvisoryPBZPreston, Tucker17 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.